Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Comtan

12/03/2007

Question:

Is Normal to have a lot rapid movement taking Comtan in a patient of parkinson

Answer:

Parkinson's disease causes changes in dopamine levels in the brain (as well as other brain chemicals).  The primary treatment approach traditionally has been to enhance dopamine levels or function.  Levodopa (Sinemet, Parcopa, Stalevo) increases dopamine levels.  Added enzyme blockers such as entacapone (Comtan) further enhance dopamine function. 

Excessive dopamine stimulation may cause involuntary, excessive movements in persons taking these medications.  This indicates that the meds are indeed successful in stimulating the dopamine system, but these effects may be bothersome.  If this happens, slightly decreasing the levodopa medication is the usual treatment approach.  It is important to discuss these issues with the neurologist so assessment and adjustments can be made.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Karen M Thomas, DO Karen M Thomas, DO
Formerly:
College of Medicine
The Ohio State University